This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.
Two ways to describe the general condition
In oncology, doctors need a simple way to describe how well a patient copes with daily life. It guides the choice of treatment, eligibility for clinical trials and the prognosis. Two scales are used everywhere:
- The Karnofsky Performance Status (KPS), introduced in 1948, scores from 100 (normal) to 0 (dead) in steps of 10.
- The ECOG scale, from the Eastern Cooperative Oncology Group and published by Oken in 1982, grades from 0 to 5. The World Health Organization uses the same scale, so it is also called the WHO performance status.
Conversion table
| ECOG (WHO) | Description | Karnofsky |
|---|---|---|
| 0 | Fully active, no restriction | 90 to 100 |
| 1 | Restricted in strenuous activity, can do light work | 70 to 80 |
| 2 | Up and about over half the day, self-care, cannot work | 50 to 60 |
| 3 | Limited self-care, in bed or chair over half the day | 30 to 40 |
| 4 | Completely disabled, confined to bed or chair | 10 to 20 |
| 5 | Dead | 0 |
The conversion is approximate: the two scales were designed separately, and studies show some overlap at the boundaries, especially between Karnofsky 70 and 80.
How it is used
- Treatment choice: intensive chemotherapy is usually reserved for patients with ECOG 0 to 2. Patients with ECOG 3 or 4 tolerate it poorly.
- Clinical trials: most trials require ECOG 0 or 1, sometimes 2.
- Prognosis: a lower performance status is linked with shorter survival in many cancers. It is part of scores such as the International Prognostic Index for lymphoma.
Example
A patient who lives normally but tires with effort, Karnofsky 80, is ECOG 1. The equivalent Karnofsky range for ECOG 1 is 70 to 80.
Limits
Both scales are partly subjective and can differ between the doctor and the patient. They describe the overall effect of the disease and other conditions, so they should be rated again whenever the condition changes.